Update on Blood Clotting Risk From the Johnson & Johnson/Janssen COVID-19 Vaccine

Healthcare worker prepares a vaccine

Just like the Pfizer-BioNTech and Moderna vaccines, the Johnson & Johnson vaccine is given as a shot in the upper arm.

You may have read recently about the risk of a rare blood clotting disorder after getting the Johnson & Johnson/Janssen (J & J) COVID-19 vaccine. The condition is called thrombosis with thrombocytopenia syndrome (TTS).

On December 16, 2021, the Centers for Disease Control and Prevention (CDC) recommended that Americans receive either the Pfizer-BioNTech or Moderna vaccine rather than the J & J vaccine (if given the choice). The decision is based on latest data regarding vaccine safety, effectiveness, and rare side effects.

Memorial Sloan Kettering hematologist Jodi Mones

Jodi Mones

Memorial Sloan Kettering hematologist Jodi Mones explains what we know about this disorder caused by the J & J vaccine. Dr. Mones is an expert in blood disorders, including thrombosis.

What is thrombosis with thrombocytopenia syndrome (TTS)?

Thrombocytopenia syndrome (TTS) occurs when the vaccine produces antibodies that activate platelets resulting in thrombocytopenia (low platelets) and blood clots (thrombosis). The blood clots can happen in veins and arteries throughout the body (the brain, abdomen, and legs, for example). TTS typically occurs 1-2 weeks after the vaccination.

TTS is dangerous. Everyone who got TTS after the J & J vaccine was hospitalized, two-thirds of them had to be treated in the intensive care unit (ICU), and 8 people have died.

Back to top

How common is TTS in people who have received the J & J vaccine? Who is at risk?

It is very rare. This condition was first brought to light in the spring and summer of 2021.

Since then, we have learned that TTS after getting the J & J vaccine is more common than previously thought.

As of November 24, 2021, the CDC and FDA have identified 54 total people with TTS who got it after receiving the J & J vaccine. This is among 16.4 million doses that have been given in the US overall. 

Back to top

What are the symptoms of TTS? What should I do if I think I have TTS from the J & J vaccine?

Possible symptoms include shortness of breath, chest pain, swelling in the legs, persistent pain in the abdomen, severe or persistent headaches, blurred vision, easy bruising, or tiny blood spots under the skin away from where you got the shot.

You should seek medical attention immediately if you experience any of these symptoms.

Back to top

I already got the J & J vaccine. What should I do?

If it has been less than 2 weeks since your shot, you should keep an eye out for the above symptoms and seek medical attention if you experience any of them.

It is understandable if you feel worried about this side effect, but you must understand that the risk of TTS is very low (especially if it has been more than 2 weeks since your shot). If you didn’t get vaccinated, you would be at higher risk of getting COVID-19, which is more dangerous. You did the right thing by getting your shot.

Back to top

What if I got a J & J booster shot? Am I at risk for TTS?

The same risk and symptoms apply. If you experience any of the above symptoms within 2 weeks after a J & J booster shot, you should seek medical attention right away.


December 17, 2021


Additional Resources

Back to top